Texas, 2007

Flash Flooding in Texas, May 25 to 28, 2007

May 25 to 28, 2007 · NWS HGX · 7 events in 4 counties and zones

A series of upper level disturbances affected eastern Texas over the last week of the month. As a result, numerous thunderstorms and heavy showers continually passed over the region's western and southwestern counties causing extreme flooding problems throughout these communities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A series of upper level disturbances affected eastern Texas over the last week of the month. As a result, numerous thunderstorms and heavy showers continually passed over the region's western and southwestern counties causing extreme flooding problems throughout these communities. Flooding issues only worsened through the period with the end of the event producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 25, 2:45 PM CST, 5 minutes earlier.

Area forecast discussion, May 25, 2:45 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT FRI MAY 25 2007

.AVIATION...
SHOWER ACTIVITY RAPIDLY DECREASING IN INTENSITY OVER MUCH OF SE
TX WITH THE LOSS OF DAYTIME HEATING. WIDELY SCATTERED SHOWERS WILL
CONTINUE TO THE NORTH OF A LINE FROM KCLL TO KLFK FOR THE NEXT FEW
HOURS...BUT SHOULD NOT POSE A PROBLEM TO AVIATION INTERESTS AS CIGS
REMAIN ABOVE 040.  CIGS WILL DROP TO MVFR LEVELS DURING THE EARLY
MORNING HOURS SATURDAY AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES
MOVE ACROSS THE AREA FROM THE SOUTHWEST.  EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS DURING THE DAY ON SATURDAY.  CONDITIONS
SHOULD BECOME PREDOMINANTLY VFR BY SATURDAY AFTERNOON WITH THE
EXCEPTION OF MVFR/IFR CONDITIONS AROUND HEAVIER THUNDERSTORMS.

44

.PREV DISCUSSION.../ISSUED AT 345PM CDT/
THE MCS AFFECTING THE WESTERN THIRD OF THE FORECAST AREA WILL
CONTINUE INTO THIS EVENING. SE TX WILL CONTINUE TO BE UNDER A WEAK
FLOW ALOFT AS THE UPPER RIDGE WILL BE ALMOST OVERHEAD TONIGHT AND
SATURDAY. WHAT DRYING OCCURS WILL BE ON SATURDAY BUT THE MODELS
STILL KEEP A MOISTURE CORRIDOR OVER THE WESTERN SET OF COUNTIES.
THE WEAK UPPER TROUGH WAS THEN STILL ON TRACK TO AFFECT THE AREA
IN THE MONDAY THROUGH WEDNESDAY TIME FRAME.

KEPT FAIRLY HIGH POPS OVER THE SOUTHWESTERN HALF OF THE AREA FOR
THE REMAINDER OF THIS AFTERNOON AND INTO EARLY THIS EVENING. THE
NAM BUFR MODEL SOUNDING FOR PSX INDICATES PW/S NEAR 1.9 INCHES
THIS EVENING WHILE THE IAH PW WAS ABOUT 1.2 INCHES. THINK THAT THE
BEST CHANCES OF RAIN WILL REMAIN ALONG AND WEST OF A LINE FROM
MADISONVILLE TO KATY TO SARGENT.

ON SATURDAY AND SUNDAY WENT ISOLATED POPS EAST AND SCATTERED WEST
MAINLY DURING THE DAY. BEST CHANCES FOR RAIN THEREAFTER WILL OCCUR
MONDAY THROUGH WEDNESDAY AGAIN MAINLY DURING THE DAY AND EARLY
EVENING.

40

&&

.MARINE...
WINDS AND SEAS HAVE STAYED UP TODAY...PROBABLY IN RESPONSE TO THE
ONGOING CONVECTION OVER THE LOWER/MIDDLE TX COAST (ALL RELATED TO
LAST NIGHTS MCS THAT MOVED THROUGH FAR SOUTH TX. WILL MAINTAIN A
SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS AND THE SCEC FOR THE
BAYS/NEARSHORE WATERS UNTIL 9 PM TONIGHT. THIS TIGHTENED GRADIENT
COMBINED WITH THE ONGOING ESELY FETCH HAS HELPED PRODUCE A DECENT
AMOUNT OF PCPN OVER THE REGION. MOISTURE/LIFT ASSOCIATED WITH THE
MCS EXPECTED TO RE-DEVELOP TONIGHT...KEEPING THIS ONSHORE FLOW AT
A MODERATE TO STRONG CLIP FOR MOST OF TOMORROW. WIND SPEEDS TO A-
BATE A TOUCH BY LATE SAT/SUN BUT THE DIRECTION TO REMAIN FROM THE
E/SE AS THE UPPER RIDGE PERSISTS ALONG ERN SEA BOARD. PROGS INDI-
CATING A RATHER WELL-DEFINED BUT SLOW MOVING UPPR LOW APPROACHING
FROM THE WEST DURING THE MON-WED TIME PERIOD. THIS PATTERN POINTS
TO THE INCREASE OF WIND SPEEDS ONCE AGAIN. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  81  67  84  67 /  50  40  20  30  20
HOUSTON (IAH)              69  83  69  83  69 /  40  20  20  20  20
GALVESTON (GLS)            77  79  76  82  76 /  40  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

AVIATION...44
DISCUSSION...40
MARINE...41
Hazardous weather outlook, May 25, 3:05 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 AM CDT FRI MAY 25 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-261200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
405 AM CDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO AND THREE...SATURDAY AND SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY

A SLOW EASTWARD MOVING STORM SYSTEM MAY SUPPORT LOCALLY HEAVY RAINFALL
ACROSS PORTIONS OF SOUTHEAST TEXAS...ESPECIALLY FROM MONDAY THROUGH
WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 108 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Matagorda

When
May 25, 2:50 PM CST
Where
Matagorda County, 3 mi SE of Wadsworth
Reported by
Other Federal Agency
Coordinates
28.799, -95.885

Funnel cloud sighted on FM 521.

Flash Flood, Colorado

When
May 26, 9:20 AM CST to 12:00 PM CST
Where
Colorado County, 3 mi S of Weimar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.657, -96.780

Water over FM 155 making it impassable.

Funnel Cloud, Colorado

When
May 26, 9:30 AM CST
Where
Colorado County, 2 mi ESE of Weimar
Reported by
Emergency Manager
Coordinates
29.689, -96.749

Funnel reported on FM 2434 just outside of Weimar.

Flash Flood, Austin

When
May 27, 12:20 PM CST to 2:00 PM CST
Where
Austin County, New Ulm
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.900, -96.480

Water over impassable FM 109.

Flash Flood, Brazoria

When
May 28, 12:00 PM CST to 2:00 PM CST
Where
Brazoria County, Angleton
Cause
Heavy Rain
Property damage
$110,000
Reported by
NWS Employee
Coordinates
29.170, -95.430

Three flooded homes with over a foot of water in them off of Henderson Road. Reports of 50 more flooded homes, or homes with water damage, in Angleton.

Flash Flood, Brazoria

When
May 28, 2:15 PM CST to 4:15 PM CST
Where
Brazoria County, 1 mi WNW of Angleton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.175, -95.445

Flooding across Highway 288 near the intersections of FM 523 and County Roads 340 and 341. Flooding also reported on Highway 35 between Angleton and West Columbia.

Flash Flood, Colorado

When
May 28, 2:40 PM CST to 4:40 PM CST
Where
Colorado County, 1 mi N of Weimar
Cause
Heavy Rain
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
29.715, -96.780

Flooding reported on FM 155 and surrounding county roads. Water also entered businesses at the intersection of Main and North Exchange.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32404, 32405, 32406, 32408, 32608, 32606, 32607.